Virginia, 2016

Damaging Wind in Virginia, November 30, 2016

November 30, 2016 · NWS MRX · 1 event in 1 county or zone

A strong upper level system moved through the Eastern United States late Tuesday into early Wednesday. The associated surface low pressure system pressed north northeast from the Lower Mississippi across the Mid South on its way across the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong upper level system moved through the Eastern United States late Tuesday into early Wednesday. The associated surface low pressure system pressed north northeast from the Lower Mississippi across the Mid South on its way across the Lower Ohio Valley. Damaging straight line wind with some of the thunderstorms generated ahead of the system cold front resulted in downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 30, 6:26 AM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Nov 30, 6:26 AM EST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
626 AM EST Wed Nov 30 2016

.AVIATION...
All terminals will be predominately MVFR through this afternoon as
pcpn continues training NE across all sites. Expect periods of IFR
as strongest tstm cells in these bands pass terminals. Presently
these bands are weakening prior to reaching KTRI, however still
could see periods of IFR cigs/vsby there in the afternoon hours if
convection can strengthen with daytime heating. Otherwise, all
terminals will see precip tonight... by 0Z at KCHA and KTYS... and
by 3Z at KTRI. All terminals return to VFR after midnight as as
winds become westerly with the frontal passage.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 3 PM EST this afternoon for Cherokee-Clay.

TN...Wind Advisory until 3 PM EST this afternoon for East Polk-
     Johnson-NW Blount-North Sevier-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Southeast Carter-
     Southeast Greene-Southeast Monroe-Unicoi-Washington TN.

     High Wind Warning until 3 PM EST this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

VA...Wind Advisory until 3 PM EST this afternoon for Wise.

&&
Hazardous weather outlook, Nov 30, 3:45 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 AM EST WED NOV 30 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
345 AM EST WED NOV 30 2016 /245 AM CST WED NOV 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY

...HIGH WIND WARNING IS IN EFFECT FOR THE SMOKY MOUNTAINS THROUGH
EARLY THIS AFTERNOON...

...WIND ADVISORY IS IN EFFECT FOR THE REST OF THE FAR EASTERN
TENNESSEE MOUNTAINS AND ADJACENT FOOTHILLS...MOUNTAINS OF SOUTHWEST
NORTH CAROLINA...AND WISE COUNTY..VIRGINIA THROUGH EARLY THIS
AFTERNOON...

...A SLIGHT CHANCE OF SEVERE STORMS EXISTS ACROSS THE CUMBERLAND
PLATEAU AND PORTIONS OF EAST TENNESSEE THROUGH EARLY THIS
AFTERNOON...

...FLASH FLOODING CONCERNS EXIST ACROSS THE CUMBERLAND PLATEAU
COUNTIES DUE TO PERSISTENT TRAINING RAINFALL OVER THE LAST SEVERAL
HOURS. FLASH FLOOD CONCERNS ALSO EXIST FOR THE PIGEON FORGE AND
GATLINBURG AREAS DUE TO THE POTENTIAL OF LOCALLY HEAVY RAIN
OCCURRING ACROSS THE THE BURN SCARS FROM THE RECENT FIRES...

A STRONG LOW LEVEL JET OVER THE SOUTHERN APPALACHIANS THIS MORNING
IS GENERATING SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH
ACROSS THE HIGHER ELEVATIONS...GENERALLY AT OR ABOVE 3000 FEET.
IN AREAS BELOW 3000 FEET...WINDS ARE SOUTHWEST AT 15 TO 30 MPH
WITH GUSTS TO 40 MPH. THESE WINDS WILL SLOWLY SUBSIDE BY LATE THIS
AFTERNOON.

A FRONTAL BOUNDARY MOVING THROUGH THE AREA TODAY WILL CONTINUE TO
PRODUCE SHOWERS AND THUNDERSTORMS. DUE TO THE STRONG WINDS AND
COLD AIR ALOFT...SOME OF THESE STORMS COULD CONTINUE TO BE STRONG
AND TO SEVERE...ESPECIALLY ACROSS THE SOUTHERN TN VALLEY. THE MAIN
THREAT WILL BE HAIL, STRONG DAMAGING WINDS, AND TORNADOES.

RAINFALL BETWEEN 1 AND 2 INCHES CAN BE EXPECTED WITH LOCAL AMOUNTS
UP TO 2 1/2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME...SPOTTER ACTIVATION MAY BE NEEDED FOR TODAY.

In the hours before

Special weather statement, Nov 30, 8:18 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
818 AM EST WED NOV 30 2016

TNZ084>087-099>102-301400-
MEIGS TN-BRADLEY TN-HAMILTON TN-SOUTHEAST MONROE TN-
NORTHWEST MONROE TN-WEST POLK TN-EAST POLK TN-MCMINN TN-
818 AM EST WED NOV 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR POLK...BRADLEY...MCMINN...SOUTH
CENTRAL MEIGS...SOUTHEASTERN HAMILTON AND MONROE COUNTIES UNTIL 900
AM EST...

AT 817 AM EST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES NORTH OF CHARLESTON TO NEAR SOUTH
CLEVELAND TO NEAR RINGGOLD. MOVEMENT WAS NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...CLEVELAND...ATHENS...SWEETWATER...MADISONVILLE...
DECATUR...BENTON...ETOWAH...CHARLESTON...WILDWOOD LAKE...SOUTH
CLEVELAND...EAST CLEVELAND...COLLEGEDALE...ENGLEWOOD...VONORE...
GREENBACK...TELLICO PLAINS...NIOTA...CALHOUN AND MCDONALD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EST FOR EASTERN
TENNESSEE.

LAT...LON 3499 8520 3550 8483 3564 8431 3565 8430
      3564 8425 3562 8425 3562 8419 3543 8410
      3499 8453
TIME...MOT...LOC 1317Z 243DEG 57KT 3538 8480 3514 8492 3499 8515

AMP.23
Local storm report, Nov 30, 8:19 AM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
819 AM EST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     5 NE WHITWELL           35.25N 85.44W
11/30/2016                   MARION             TN   911 CALL CENTER

            ROOF BLOWN OFF HOUSE AND WINDOWS BLOWN OUT AT 5071 ALVIN
            YORK HWY. POWELL CROSSROADS AREA. MINOR DAMAGE TO ANOTHER
            HOUSE. POWER LINES DOWN. 2 CHICKEN HOUSES DESTROYED.

1210 AM     TSTM WND DMG     2 SE CARTWRIGHT         35.26N 85.44W
11/30/2016                   MARION             TN   TRAINED SPOTTER

            TREES DOWN IN THE NEW HOPE COMMUNITY.

1248 AM     TSTM WND DMG     4 SE SHADY GROVE        35.21N 85.07W
11/30/2016                   HAMILTON           TN   911 CALL CENTER

            TREES AND POWER LINES DOWN.

0100 AM     TSTM WND DMG     5 N CLEVELAND           35.25N 84.88W
11/30/2016                   BRADLEY            TN   911 CALL CENTER

            DOORS BLOWN OFF CHURCH BUILDING AND POWER LINES DOWN.

0121 AM     TSTM WND DMG     ATHENS                  35.45N 84.60W
11/30/2016                   MCMINN             TN   AMATEUR RADIO

            AT STATE ROAD 30 AND 39 INTERSECTION IN ATHENS ROOF BLOWN
            OFF BUILDING. TREES DOWN, STRUCTURES DAMAGED AND ROADS
            BLOCKED SOUTH OF ATHENS.

0130 AM     TSTM WND DMG     2 N ATHENS              35.48N 84.60W
11/30/2016                   MCMINN             TN   TRAINED SPOTTER

            REPORT RELAYED FROM AMATEUR RADIO AND DISPATCH. THERE IS
            DAMAGE EXTENDING ALONG A LINE FROM COUNTY ROAD 700,
            ACROSS ATHENS, AND CONTINUING UP HWY 307. MULTIPLE
            REPORTS OF TREES AND POWER LINES DOWN AND DAMAGE TO
            HOUSES.

0130 AM     TSTM WND DMG     3 NE ATHENS             35.48N 84.56W
11/30/2016                   MCMINN             TN   TRAINED SPOTTER

            SEVERAL HOMES DESTROYED IN DEERFIELD ESTATES. INJURIES
            REPORTED...BUT NO FURTHER DETAILS AT THIS POINT.

0142 AM     TSTM WND DMG     3 S NIOTA               35.47N 84.55W
11/30/2016                   MCMINN             TN   TRAINED SPOTTER

            TREES UPROOTED AND HOLE IN ROOF OF RESIDENCE.

0200 AM     HAIL             4 S ALCOA               35.74N 83.97W
11/30/2016  E0.88 INCH       BLOUNT             TN   AMATEUR RADIO

            NICKEL SIZED HAIL REPORTED AT MARYVILLE MIDDLE SCHOOL.

0208 AM     TSTM WND DMG     GREENBACK               35.65N 84.18W
11/30/2016                   LOUDON             TN   LAW ENFORCEMENT

            POWER LINES DOWN.

0225 AM     TSTM WND GST     3 SSW CLEVELAND         35.14N 84.88W
11/30/2016  E60.00 MPH       BRADLEY            TN   TRAINED SPOTTER

0230 AM     TSTM WND DMG     10 E CLEVELAND          35.18N 84.69W
11/30/2016                   POLK               TN   TRAINED SPOTTER

            STRUCTURAL DAMAGE TO SEVERAL BUILDINGS ALONG HWY 411 AND
            STUMP STREET.

0242 AM     HAIL             3 SSE SEVIERVILLE       35.85N 83.56W
11/30/2016  M0.75 INCH       SEVIER             TN   NWS EMPLOYEE

            HAIL LASTED FOR 2 TO 3 MINUTES. WIND GUSTS ESTIMATED TO
            40 MPH.

0320 AM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
11/30/2016                   KNOX               TN   BROADCAST MEDIA

            BUILDING DAMAGE REPORTED AT KNOX GLASS COMPANY.

0330 AM     TSTM WND DMG     CAGLE                   35.47N 85.46W
11/30/2016                   SEQUATCHIE         TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0350 AM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
11/30/2016                   SEQUATCHIE         TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

0430 AM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
11/30/2016                   HAMILTON           TN   911 CALL CENTER

            TREES DOWN.

0430 AM     TSTM WND DMG     DECATUR                 35.53N 84.79W
11/30/2016                   MEIGS              TN   TRAINED SPOTTER

            TREES DOWN IN THE DECATUR AREA.

0500 AM     TSTM WND DMG     ATHENS                  35.45N 84.60W
11/30/2016                   MCMINN             TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN THE ATHENS AREA. WIDESPREAD
            POWER OUTAGES.

0525 AM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
11/30/2016                   HAMILTON           TN   911 CALL CENTER

            TREES DOWN.

0530 AM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
11/30/2016                   KNOX               TN   911 CALL CENTER

            SEVERAL TREES DOWN IN KNOXVILLE.

0545 AM     TSTM WND DMG     MARYVILLE               35.75N 83.97W
11/30/2016                   BLOUNT             TN   911 CALL CENTER

            NUMEROUS TREES DOWN COUNTYWIDE.

&&
Special weather statement, Nov 30, 9:01 AM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
901 AM EST WED NOV 30 2016

NCZ060-TNZ068-069-071>074-085>087-100>102-301500-
CHEROKEE NC-KNOX TN-MCMINN TN-SEVIER SMOKY MOUNTAINS TN-
NORTH SEVIER TN-BRADLEY TN-BLOUNT SMOKY MOUNTAINS TN-LOUDON TN-
NW BLOUNT TN-SOUTHEAST MONROE TN-WEST POLK TN-NORTHWEST MONROE TN-
EAST POLK TN-
901 AM EST WED NOV 30 2016

...SPECIAL WEATHER STATEMENT...

AT 859 AM EST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MADISONVILLE TO 7 MILES SOUTHEAST OF
WILDWOOD LAKE. MOVEMENT WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

THESE STORMS MAY IMPACT THE GATLINBURG BURN AREAS AROUND 10 AM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM EST FOR
PORTIONS OF EASTERN TENNESSEE.

LAT...LON 3499 8493 3597 8399 3569 8326 3561 8344
      3557 8349 3556 8377 3545 8397 3541 8402
      3537 8401 3535 8404 3527 8401 3518 8413
      3499 8426
TIME...MOT...LOC 1359Z 252DEG 28KT 3557 8427 3501 8477

13
Special weather statement, Nov 30, 9:56 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
956 AM EST WED NOV 30 2016

TNZ040>042-070-072>074-301600-
SEVIER SMOKY MOUNTAINS TN-NORTH SEVIER TN-JEFFERSON TN-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-
BLOUNT SMOKY MOUNTAINS TN-NORTHWEST GREENE TN-
956 AM EST WED NOV 30 2016

...SPECIAL WEATHER STATEMENT...

AT 954 AM EST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR SEVIERVILLE TO 8 MILES SOUTHWEST OF
GATLINBURG TO NEAR FONTANA VILLAGE. MOVEMENT WAS NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SEVIERVILLE...NEWPORT...GATLINBURG...DANDRIDGE...PIGEON FORGE...
BANEBERRY...PARROTTSVILLE...MOSHEIM...PITTMAN CENTER...HARTFORD...
HARRISBURG...FAIRGARDEN...CHESTNUT HILL...COSBY...BYBEE...ELKMONT...
MOHAWK...BIRD CROSSING AND GREAT SMOKY MOUNTAINS N.P..

THESE STORMS MAY IMPACT THE GATLINBURG BURN AREAS AROUND 10 AM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3562 8368 3594 8354 3610 8324 3608 8323
      3611 8324 3613 8318 3614 8318 3629 8291
      3576 8314 3577 8316 3573 8320 3572 8325
      3566 8330 3566 8335 3562 8340 3561 8344
      3557 8349 3556 8359 3558 8361 3556 8375
TIME...MOT...LOC 1454Z 235DEG 48KT 3586 8353 3566 8362 3549 8382

13
Local storm report, Nov 30, 10:17 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1017 AM EST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND DMG     ROGERSVILLE             36.41N 83.01W
11/30/2016                   HAWKINS            TN   EMERGENCY MNGR

            TREES DOWN ACROSS THE COUNTY.

&&
Local storm report, Nov 30, 10:30 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 AM EST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND DMG     VONORE                  35.60N 84.23W
11/30/2016                   MONROE             TN   TRAINED SPOTTER

            TREES DOWN

&&

The radar

The Knoxville radar (KMRX), 143 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
November 30, 11:00 AM EST
Where
Washington County, 1.49 mi SSE of White Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.750, -81.970

Several trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662358.